Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 302, NWS Cleveland, OH

July 31, 2006Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 31, 2006, 4:50 PM EDT for Stark County, Ohio. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2006, 4:50 PM EDT (20:50 UTC)
Expired
Jul 31, 2006, 6:00 PM EDT
In force
70 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Stark County, OH

The radar

The Cleveland radar (KCLE), 77 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 312050
SVRCLE
OHC151-312200-
/O.NEW.KCLE.SV.W.0302.060731T2050Z-060731T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
450 PM EDT MON JUL 31 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTHEAST OHIO

* UNTIL 600 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  HARTVILLE...AND MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE NORTH CANTON...MASSILLON...LOUISVILLE
  AND CANTON.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4090 8160 4090 8143 4094 8141 4097 8120
      4077 8115 4076 8117 4076 8122 4069 8144
      4069 8148

$$
ADAMS
2 follow-up statements
000 
WWUS51 KCLE 312119
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
519 PM EDT MON JUL 31 2006

OHC151-312200-
/O.CON.KCLE.SV.W.0302.000000T0000Z-060731T2200Z/
STARK OH-
519 PM EDT MON JUL 31 2006


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM EDT FOR STARK
COUNTY...


AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS
LOCATED NEAR HARTVILLE...AND MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANAL FULTON...
  PERRY HEIGHTS...
  NORTH CANTON...
  MEYERS LAKE...
  MASSILLON...
  LOUISVILLE...
  HILLS AND DALES...

LAT...LON 4090 8160 4090 8143 4094 8141 4097 8120
      4077 8115 4076 8117 4076 8122 4069 8144
      4069 8148

$$
000 
WWUS51 KCLE 312202
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
602 PM EDT MON JUL 31 2006

OHC151-312212-
/O.EXP.KCLE.SV.W.0302.000000T0000Z-060731T2200Z/
STARK OH-
602 PM EDT MON JUL 31 2006


...THE SEVERE THUNDERSTORM WARNING FOR STARK COUNTY EXPIRED AT 600 
PM EDT...

LAT...LON 4090 8160 4090 8143 4094 8141 4097 8120
      4077 8115 4076 8117 4076 8122 4069 8144
      4069 8148

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:25 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 31, 3:25 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
325 PM EDT MON JUL 31 2006

.SHORT TERM(TONIGHT THROUGH WEDNESDAY)...
UPPER RDG ACRS OHIO VALLEY REMAINS IN PLACE THRU TUESDAY AND THEN
BEGINS TO FLATTEN SLIGHTLY ON WEDNESDAY.  FOR TONIGHT WILL INCLUDE A
CHC/SLIGHT CHC OF TSTMS.  CAPES VERY HIGH WITH MOST UNSTABLE CAPES
REACHING 5000G/KG ACRS MUCH OF THE AREA...HWVR AREA IS CAPPED.  A
FEW TSTM HAVE DVLPD ACRS THE ERN COUNTIES AND HAVE DRIFTED EAST OF
THE AREA EARLIER THIS AFTERNOON AND THIS SHOULD CONTINUE INTO THE
EVG HOURS.  CU FIELD VERY SUPRESSED ACRS THE NW WITH CAP STRONGEST
THERE.  TUESDAY NAM/GFS BOOST 850MB TEMPS A DEGREE OR TWO.  SIMILAR
CONDS TO TDA SO WL INCLUDE ISOLATED TSTMS.  AM VERY CONSERNED ABOUT
HEAT INDEXES ON TUESDAY.  FCST TEMPS A FEW DEGREES WARMER TUESDAY.
HAVE COORD WITH SURROUNDING OFFICES AND THE FEELING IS THAT DEWPTS
MAY BE A FEW DEGREES LOWER GVN A DEEPER MIXING LAYER WHICH WOULD
YEILD LOWER HEAT INDEX VALUES. FOR NOW WILL CONTINUE WITH HEAT
ADVSRY.  TUESDAY NIGHT AGAIN SHOULD BE MUGGY.  WILL CONTINUE DRY.
FOR WEDNESDAY WITH UPPR RDG FLATTENING WE COULD SEE A BUT MORE CU
WHICH WOULD HAVE TO POTENTIAL TO HOLD TEMPS BACK A FEW DEGREES.
AGAIN HAVE COORD WITH SURROUNDING OFFICES AND ATTM WL NOT EXTEND
HEAT ADVISORY INTO WED ALTHOUGH SEE THIS AS HIGH PERCENTAGE EVENT AS
TEMPS AGAIN WILL BE IN THE LOWER 90S.  WILL ALSO INCLUDE A SLIGHT
CHC FOR TSTMS IN GRIDS.

&&

.LONG TERM(WED NIGHT-MONDAY)...
DIFFERENCES IN GFS...CANADIAN AND ECMWF SO WL NOT SWING FOR THE
FENCE HERE.  BEST CHC FOR TSTMS WILL COME LATE WED NIGHT INTO
THURSDAY AS A CDFNT DROPS ACROSS THE REGION. FOR NOW WILL COVER THIS
WITH CHC POPS. REMAINED CLOSE TO HPC GUIDANCE FOR THE RMNDR OF THE
FCST.  THERE IS A QUESTION OF TIMING AND SPEED WITH THE FRONT AND
THEREFORE HELD ONTO A CHC/SLGHT CHC THRU FRIDAY NIGHT BUT XPC MOSTLY
DRY CONDS THRU THE WEEKEND.  CDFNT WILL BRING AN END TO THE CURRENT
HEAT WAVE WITH TEMPS THURSDAY THRU MONDAY CLOSER TO NORMAL.

&&

.AVIATION(18Z-18Z)...
HAZE WILL STICK AROUND REST OF TODAY INTO TONIGHT AND INTO TUE AS
HIGH MOISTURE WILL STAY IN PLACE.  ENERGY AND INSTABILITY DEFINITELY
GREAT ENOUGH FOR TS...BUT AREA LACKING A MAIN TRIGGER MECHANISM WITH
UPPER RIDGE NOW INFLUENCING THE AREA.  ONLY FORCING AROUND WOULD BE
FROM LEFTOVER BOUNDARIES ACROSS EASTERN OH/NW PA FROM TSRA EARLIER
THIS MORNING.  A FEW SHRA/TS HAVE DEVELOPED NEAR YNG.  HAVE INCLUDED
CB IN THE YNG CLOUD GROUP AS STILL CHC FOR A TS WOULD BE RELATIVELY
LOW.  ELSEWHERE FROM A CLE TO MFD AND EAST LINE PRECIP WOULD BE
ISOLATED.  AREA SHOULD BE SUFFICIENTLY CAPPED TUE.  HZ COULD BRING
SOME PLACES DOWN TO IFR VIS OVERNIGHT...OTHERWISE MVFR.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...HEAT ADV THRU TUE.
.PA...HEAT ADV THRU TUE.

&&

SHORT TERM...TK
LONG TERM...TK
AVIATION...OUDEMAN
Hazardous weather outlook, Jul 31, 6:35 AM EDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
635 AM EDT MON JUL 31 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-011200-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
635 AM EDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG RIDGE OF HIGH PRESSURE WILL CAUSE A VERY HOT AND MUGGY
DAY TODAY. TEMPERATURES WILL TOP OUT IN THE LOW TO MID 90S. THESE
TEMPERATURES COMBINED WITH THE HIGH RELATIVE HUMIDITY LEVELS WILL
CAUSE HEAT INDEX READINGS TO RISE TO 100 TO 104 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX READINGS OF UP TO 105 CAN BE EXPECTED ON TUESDAY AND
AGAIN ON WEDNESDAY. STRONG THUNDERSTORMS ARE POSSIBLE LATE
WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-011200-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
635 AM EDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY NIGHT INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MRD

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:10 PM EDTSevere Thunderstorm WarningCLEMahoning65 min
Jul 31, 12:47 AM EDTFlash Flood WarningCLEAshtabula4 hr
Jul 31, 6:52 AM EDTSpecial Marine WarningCLE83 min
Jul 31, 3:47 PM EDTFlash Flood WarningCLECuyahoga, Geauga4 hr
Jul 31, 4:18 PM EDTFlash Flood WarningCLESummit4 hr
Jul 31, 4:26 PM EDTSevere Thunderstorm WarningCLESummit64 min
Jul 31, 5:47 PM EDTSevere Thunderstorm WarningCLEMahoning38 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.